Well, Dr M did some blood tests and it seems dads electrolytes are out of balance, potassium really low. Checked side effects; confusion, seizures, heart arrhythmia, muscle weakness. Morag said she picked along those lines during the distance session last night and will work again tonight.
Dad was not himself tonight. He fought with us and wouldn't allow the nurse to take his temperature. I don't know how long it'll take for him to normalise. He had a cup of tea today. Oh but, he was nasty and cheeky to us. But it's because he is sick. I just pray that he improves soon.
Lord, please help my dad and the sister looking after him tonight. I hope that there isn't further fighting. Lord, please help my dads intestines to heal fully so that he may start eating soon. Please give us all strength to go on. Please help us. Thank you for listening and caring. Amen.
Date: Mon, 28 Aug 2006 12:08:23 +0200
lets see dad has been taking a few steps with the physiotherapist, he has a walking frame to help support himself. He walked to the scales in the next ward and weighed himself, he has lost 25kg.
The leak is still there, but the wound is getting smaller, doctor is pleased. He also had a couple bowel movements last week. Gross, I know, but it's a good sign that things are moving down there.
He was having tremors this weekend and last night the nurses thought he had a seizure, but doctor checked his electrolytes and his potassium was low, so it isn't as serious as we thought.
At the moment we are still waiting patiently for things to get better, hopefully they won't need to operate again.
Subject: low potassium
Date: Mon, 28 Aug 2006 15:20:51 +0200
Geez, dad had all the symptoms below, good thing they are treating
it. He needs to get better so that he can start eating a balanced diet.
Hypokalemia is a potentially fatal condition in which the body fails
to retain sufficient potassium to maintain health. The condition is
also known as potassium deficiency. The prefix hypo- means low
(contrast with hyper-, meaning high). The middle kal refers to
kalium, which is Latin for potassium. The end portion of the word, -
emia, means 'in the blood' (note, however, that hypokalemia is
usually indicative of a systemic potassium deficit).
Signs and symptoms
There may be no symptoms at all, but severe hypokalemia may cause:
Muscle weakness and myalgia
Increased risk of hyponatremia with resultant confusion and seizures
Disturbed heart rhythm (ranging from ectopy to arrhythmias)
EKG changes associated with hypokalemia:
Flattened (notched) T waves
Prolonged QT interval
Wow. 'Not as serious as we thought'. Messed up electrolytes can kill you. I have never seen such an immediate and dramatic change in my father than when his potassium levels were low. Frightening.